Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 320, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Oct 4, 2018, 12:52 PM MDT for Grand County, Jackson County, Larimer County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2018, 12:52 PM MDT (18:52 UTC)
- Expired
- Oct 4, 2018, 1:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Grand County, CO, Jackson County, CO, Larimer County, CO
The radar
The Cheyenne radar (KCYS), 111 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 6.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499
WUUS55 KBOU 041852
SVRBOU
COC049-057-069-041930-
/O.NEW.KBOU.SV.W.0320.181004T1852Z-181004T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1252 PM MDT THU OCT 4 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Eastern Jackson County in north central Colorado...
Western Larimer County in north central Colorado...
Northeastern Grand County in north central Colorado...
* Until 130 PM MDT.
* At 1251 PM MDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Pearl to 12 miles northwest of
Hot Sulphur Springs, or along a line extending from 51 miles
southwest of Laramie to 64 miles west of Fort Collins, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Walden, Rand, Cameron Pass, Four Corners, Trail Ridge, Brownlee,
Gould, Cowdrey and Glendevey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of
a building. These thunderstorms have been producing wind gusts up 60
mph as they have been moving over the north central Colorado
mountains.
&&
LAT...LON 4100 10582 4035 10563 4018 10624 4098 10650
4100 10613
TIME...MOT...LOC 1851Z 226DEG 40KT 4092 10643 4023 10622
HAIL...0.88IN
WIND...60MPH
$$
DANKERS1 follow-up statement
425
WWUS55 KBOU 041927
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
127 PM MDT THU OCT 4 2018
COC049-057-069-041936-
/O.EXP.KBOU.SV.W.0320.000000T0000Z-181004T1930Z/
Jackson CO-Larimer CO-Grand CO-
127 PM MDT THU OCT 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON...WESTERN
LARIMER AND NORTHEASTERN GRAND COUNTIES WILL EXPIRE AT 130 PM MDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms as they move over
northern Larimer County.
LAT...LON 4100 10582 4035 10563 4018 10624 4098 10650
4100 10613
TIME...MOT...LOC 1926Z 226DEG 40KT 4118 10607 4049 10586
$$
DANKERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 11:10 AM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Oct 4, 11:10 AM MDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1110 AM MDT Thu Oct 4 2018 .UPDATE... Issued at 1037 AM MDT Thu Oct 4 2018 Observations and radar are showing a Denver cyclone developing at this time. The center is just north-northeast of DIA. Upstream, there is a decent area of showers and even some thunderstorms over the west slope of Colorado. It seems to be associated with a a jet maximum of southwesterly winds with speeds near 100 knots. Models do show some instability with this area as well, however they also show that the upper trough moving this way to weaken somewhat. The CAPE progs this afternoon for the CWA show minor amounts to nothing. Some of the line of showers and storms out west should stay together, at least for the western CWA this afternoon. Not sure how much will make it to the plains. There is a small amount of QPF noted for the northern half fo the plains this afternoon, but it quite minor. There is also a decent area of subsidence through all the layers on the QG Omega fields for this afternoon. Will downplay the pops a bit over the plains this afternoon, but they are already pretty insignificant on the current GFE grids anyway. The rest of the grids are not to bad. It may be a tad to warm for this afternoon's maximum temperatures. && .SHORT TERM...(Today and tonight) Issued at 312 AM MDT Thu Oct 4 2018 It will be much cooler but remain unsettled through the afternoon. A strong southwesterly flow aloft will be over Colorado with the upper level trough expected to move across the cwa this afternoon. The models show weak mid level QG ascent over the area this morning. Scattered to numerous light showers will persist over the high country today with the snow level around 12 thousand feet at this time. Across the northeast plains, mainly scattered rain showers. Low clouds along the Urban Corridor, but not much in the way of showers so will keep coverage isolated through 18z. NAM12 spatial cross-sections and forecast soundings show the low level moisture drying out through this morning. In spite of weak QG descent/subsidence this afternoon, the airmass will remain marginally unstable. Forecast soundings this afternoon indicate CAPES in the 300-600 j/kg range by 21z. In addition, a strong jet max of 90 kts will pass across the cwa with passage of the mid level trough axis. The short range models all indicate a line of showers/thunderstorms developing over the Front Range Mountains/Foothills early this afternoon then quickly moving across the Urban Corridor/Northeast Plains in the 21-01z window. Best instability appears to develop north of Denver, but will go with 10-20 percent pop coverage at that time. Coverage could be higher north of line from Boulder to Ft Morgan. By this evening, the airmass will become increasingly dry and stable as a short wave ridge moves over the state. NAM12 cross-sections show a weak mountain wave developing tonight. Gusty westerly winds (45-55 mph) could again develop in the Front Range Mountains and higher foothills north of I-70. Otherwise, decreasing clouds/showers expected ahead of another incoming trough on Friday. .LONG TERM...(Friday through Wednesday) Issued at 312 AM MDT Thu Oct 4 2018 For Friday and Friday night, a weakening upper level trough will move across the intermountain west. By Saturday morning, this feature washes out east of Colorado. At the surface, low pressure forms ahead of it over southeast Colorado. Friday will start off mild, but deepening low pressure over southeast Colorado will bring a cold front Friday afternoon. Models in good agreement showing a couple bands of precipitation dropping southeast across Colorado Friday and Friday night. The lift for this precipitation appears to be associated with frontogenesis. Snow level falls to 9000 to 10000 feet MSL, though may end up a little lower over the far northern mountains. Precipitation amounts will be light and should be a quarter inch or less. Most of central and eastern Colorado will be between systems Saturday. Flow aloft turn southwesterly ahead of an upper level trough digging south over the western states. This is where models begin to diverge. The upper level trough closes off somewhere over the Desert Southwest to the southern Great Basin Saturday night. Eastward progression of the trough slows to a crawl, not surprising given the large amplified pattern. Ascent will be over the Central Rockies Sunday and Sunday night ahead of the large upper level trough. Models indicate most places should see precipitation sometime Sunday afternoon through Sunday night. Details on where the heaviest precipitation will occur are still uncertain. Each models shows an area or two of heavier precipitation, but not in the same spot. Temperatures are also quite uncertain. By Monday morning, the Canadian model has it cold enough to snow nearly everywhere, while the GFS is much warmer with the snow level confined to the mountains. The ECMWF solution is between these two. Can't rule out a little snow at lower elevations along the Front Range Monday morning. However, most models indicate precipitation will be light or done by Monday morning. The main trough moves over the Central Rockies Monday and Tuesday. Expect chilly temperatures with this. Will also keep a chance for precipitation in the forecast. With the models struggling to resolve this upcoming pattern, it is too soon to go into the details for early next week since they are likely to change. Long wave trough remain over the Canada and much of the northern U.S. Wednesday. However, it is forecasted to shift north a little leaving Colorado at the base of the trough and under westerly flow aloft. This should bring drier and warmer conditions if this pattern prevails. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1037 AM MDT Thu Oct 4 2018 The Denver cyclone center is fairly close to DIA right now; just a bit to the northeast. Will go with west-northwesterlies at DIA this afternoon. Models have drainage patterns kick in before 06Z this evening. There shouldn't be much of an issue with ceilings and the chances of precipitation should be 0-10% around 00Z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...RJK SHORT TERM...Cooper LONG TERM...Meier AVIATION...RJK
Hazardous weather outlook, Oct 4, 11:58 AM MDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1158 AM MDT Thu Oct 4 2018 COZ030>051-051800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1158 AM MDT Thu Oct 4 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be a chance of showers and isolated thunderstorms in the mountains this afternoon into early evening. There could wind gusts to 50 mph in the mountains associated with the thunderstorms. There will be a slight chance of showers on the plains later this afternoon into early evening. Temperatures will be below season normals for highs this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An upper level system and cold front will bring a good chance for rain and mountain snow Friday and Friday night. The snow level falls to 9000 to 10000 feet MSL Friday night where up to 3 inches snow will be possible. A strong slow moving system over the Great Basin and Central Rockies is expected to bring a period or two of rain and mountain snow Sunday and into early next week. This system could end up colder with the snow level falling into the foothills with a slight chance of it being cold enough for light snow along the Urban Corridor by late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 12:22 PM MDT | Severe Thunderstorm Warning | BOU | Grand, Jackson | 38 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.